New York, 2003

Flash Flooding in New York, August 2, 2003

August 2, 2003 · NWS ALY · 4 events in 1 county or zone

Isolated thunderstorms erupted during the evening hours of August 3, in the Catskills. The storms were nearly stationary and, with a tropical air mass in place, produced exceptionally heavy rainfall in a short time.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms erupted during the evening hours of August 3, in the Catskills. The storms were nearly stationary and, with a tropical air mass in place, produced exceptionally heavy rainfall in a short time. One slow moving storm produced between 4 and 5 inches of rainfall is less than two hours time, according to two different weather spotters in eastern Greene County. This very heavy rainfall resulted in flooded roads in both Leeds and Catskill. In Catskill, the Catskill creek overflowed onto State Highway 23B. A mudslide was reported on Sandy Plain Road in the same town. The Poltic Creek overflowed its banks and washed away a small bridge. Homes in the cities of Catskill and Athens took on significant water in their basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 2:05 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 2:05 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SAT AUG 2 2003

.DISCUSSION...
LARGE CLOSED LOW JUST NORTH OF LAKE SUPERIOR WILL HAVE IMPACT ON
MUCH OF THE NORTHEAST FOR THE NEXT SEVERAL DAYS.  THIS WILL SHOOT A
SERIES OF DISTURBANCES THROUGH THE OHIO RIVER VALLEY AND UP INTO
THE ST LAWRENCE AREA   OTHER FEATURES FROM THIS LOW WILL WORK THEIR
WAY INTO NEW ENGLAND.  THUS THE MOST LIKELY AREA TO SEE PRECIPITATION
WILL BE THE ADIRONDACKS.  THE CLOSEST SHORT WAVE IS OVER WESTERN NY
AND PA.  THIS IS FORECAST TO SLIDE BY TO THE NORTHWEST...GRAZING
THE ADIRONDACKS TONIGHT.  ANOTHER FEATURE OF INTEREST IS OVER
KY...THIS WILL AFFECT OUR WEATHER LATE TONIGHT OR SUNDAY. LASTLY...
THERE IS A STATIONARY BOUNDARY RUNNING ALONG THE ATLANTIC
COASTLINE...ALTHOUGH THIS WILL GENERALLY STAY TO OUR EAST OVER THE
NEXT SEVERAL DAYS.

.THIS EVENING...RATHER IMPRESSIVE MOIST AIRMASS IN PLACE...BUT NOT
MUCH DYNAMICS TO TOUCH OFF CONVECTION THIS EVENING.  MAIN POTENTIAL
LOOKS TO BE OVER CENTRAL AND WESTERN NY CLOSER TO WESTERN NY/PA
SHORTWAVE...WHICH SHOULD MOVE BY AFTER MIDNIGHT.  AREAS SOUTH AND
EAST OF ALBANY PROBABLY WILL NOT BE AFFECTED BY THIS AS THE TAIL
END OF THE FEATURE HAS NOT BEEN PARTICULARLY ACTIVE...AND THE
FEATURE OVERALL HAS BEEN WEAKENING OVER THE PAST 12 HOURS.

.TONIGHT...ETA SHOWS A 300MB VORT MAX CURRENTLY OVER KY MOVING
INTO EASTERN NY BY DAYBREAK.  AT 500MB IT LOOKS LIKE IT WILL AFFECT
PRIMARILY THE ADIRONDACKS...BUT WILL USE BOTH LEVELS AS REASON TO
PUT CONVECTION IN FOR ALL AREAS OVERNIGHT.  WILL ALSO LET SOME
PATCHY FOG TO CREEP INTO VALLEYS AGAIN.

.SUNDAY...INCREASING MOISTURE OVERALL...BUT NORTHEAST STILL IN A BIT
OF AN ANTICYCLONIC FLOW AT 500 MB...AT LEAST EARLY ON.  THERE IS
SOME INDICATION AT THE SURFACE AND AT 700MB THAT A TROUGH MAY PASS
THROUGH DURING THE DAY...SO WILL BUMP POPS UP WITH TIME...MAXING
OUT AT 70% OVER THE ADIRONDACKS BY THE END OF THE DAY.

.SUNDAY NIGHT AND MONDAY...WILL HAVE TO CONTINUE A CHANCE OF
PRECIPITATION AS MAIN LOW TO THE WEST CONTINUES TO SPIN OFF
SHORTWAVES.  TIMING WILL BE A BIT DIFFICULT TO PINPOINT BY THIS
TIME.  ETA SHOWS A WAVE MOVING UP THE STATIONARY FRONT ON MONDAY...
THIS LOOKS LIKE IT WILL ONLY AFFECT EXTREME SOUTHEAST NY...SO WILL
KEEP A CHANCE OF PRECIPITATION IN AND NOT BUMP UP POPS FOR THIS
FEATURE.

.TUESDAY...GFS BRINGS A FAIRLY SIGNIFICANT PIECE OF ENERGY THROUGH
THE REGION DURING THIS TIME.  AGAIN...THE TIMING IS A BIT SUSPECT...
BUT WILL ATTEMPT TO HIGHLIGHT THIS DAY AS THE WETTEST OF THE NEXT
THREE DAYS.

.WEDNESDAY AND THURSDAY...TROUGH STILL IMPACTS THE NORTHEAST...AND
WILL CONTINUE THE UNSETTLED FORECAST.

.FRIDAY AND SATURDAY...TROUGH FINALLY SHOWS SIGNS OF WEAKENING AND
AND LIFTING.  WILL KEEP ADIRONDACKS UNDER UNSETTLED WEATHER...WITH
THE REST OF THE FORECAST AREA DRY.

.HYDROLOGIC STATUS...
UNSETTLED WEATHER THROUGH MUCH OF THE WEEK.  ULSTER...DUTCHESS...
COLUMBIA...AND BENNINGTON VT COUNTIES HAD THE MOST PRECIPITATION ON
FRIDAY...THESE WILL BE AREAS TO WATCH.  IN ADDITION...THE
ADIRONDACKS LOOK LIKE THEY WILL SEE MORE PRECIPITATION THAN THE REST
OF EASTERN NY...SO THAT IS ANOTHER AREA OF CONCERN.

.ALY...NONE.

ZAFF
Hazardous weather outlook, Aug 2, 3:23 AM EST, 17 hours 2 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
423 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 2, 7:52 PM EST, 33 minutes before
NYZ059-060-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
852 PM EDT SAT AUG 2 2003

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 852 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER LEEDS...OR 5 MILES NORTHWEST OF CATSKILL...MOVING NORTHEAST AT
20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN
EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND
HEAVY RAIN...WILL BE NEAR...CLIMAX AND STOTTVILLE AT 905 PM EDT...
COXSACKIE AT 910 PM EDT...NEW BALTIMORE AT 920 PM EDT...VALATIE AND
KINDERHOOK AT 925 PM EDT...NIVERVILLE AT 930 PM EDT.

The radar

The Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 2, 8:25 PM EST to 10:00 PM EST
Where
Greene County, Leeds
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Flash Flood, Greene

When
August 2, 8:25 PM EST to 10:00 PM EST
Where
Greene County, Catskill
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Flash Flood, Greene

When
August 2, 9:00 PM EST to 10:00 PM EST
Where
Greene County, Athens
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Flash Flood, Greene

When
August 2, 9:10 PM EST to 10:00 PM EST
Where
Greene County, Catskill
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375154, 5375155, 5375157, 5375156.